Dr. Rosemary Leonard answers a question about sudden thirst and diabetes in the company of Emma Howard.
Read the full transcript »
Female Speaker: Hello! We are answering questions on health and medical problems. I am joined by Dr. Rosemary Leonard. Hello! Dr. Rosemary Leonard: Hello! Female Speaker: Rosemary we've got a question here from a man concerned about his water intake. He has written in and just say, recently I have developed an insatiable thirst for water. I feel as if it's a need to drink all the time which is meant that I need to urinate far more than normal. What does this mean he says? Dr. Rosemary Leonard: Well, the classic that this could be is diabetes where you are losing glucose in your urine which in turn makes your thirsty therefore you drink -- and the first thing he needs to do, and he needs to do as soon as he can, is go along to his practice nurse or his GP, and get a blood sugar test done because if you have got diabetes, the sooner it is diagnosed, and the sooner those blood sugar levels are brought under control, the better it is not only for his symptoms now, but for his general health in the future. We know that in the UK, there are at least a million people out there who have got un-diagnosed diabetes. And diabetes can cause long-term health problems. So it is very important that he goes and gets this test. Female Speaker: -- can be other things that drinking lots of water cause? Dr. Rosemary Leonard: Yes. I mean we quite often see people who are needing to drink water, because they have a dry mouth. Now it is more common in women, there is a syndrome, a dry mouth syndrome where you don't produce enough saliva, and therefore you have to keep drinking water. The other thing it can be, is a common side-effect of medications particularly in elderly people. Quite a lot of medications we use for whole conditions can give you a dry mouth which then you need to keep drinking water. So this is something that can usually be sorted out. Female Speaker: If you were taking medication would you say it's on the side of the box? Would you say, one of the side effects might be...? Dr. Rosemary Leonard: Yes, it can be if there is a package insert inside the box of medicines, I mean one of the problems with these package inserts, so that the print on them can be very -- Female Speaker: And it says an awful lot. Dr. Rosemary Leonard: It says and awful lot, and it can be very worrying, but the thing is if you don't want to go and bother your doctor, it's just have a word with your local pharmacist. They will be able to tell you the medications you are on, where the dry mouth is likely to be a side effect. Female Speaker: Fantastic, thank you, good advice Rosemary. Well, if you have a similar problem we hope we may have given you some help, but remember, it's always best to go and see your own doctor for medical advice. Thank you for watching. We will be back with more health questions and answers.
Copyright © 2005 - 2014 Healthline Networks, Inc. All rights reserved for Healthline.